How to help with a fentanyl overdose

MILWAUKEE — With the rise of fentanyl and the stress of the COVID-19 pandemic, the opioid crisis has grown steadily in recent years.


What do you want to know

  • Signs of an opioid overdose include breathing problems and unresponsiveness
  • If you see someone overdosing, call 911 and administer naloxone if available
  • Rolling someone to the side and starting CPR can help buy time for EMS to arrive
  • Take precautions to avoid indirect exposure to fentanyl

Because opioid addiction affects such a wide range of people, it’s important to know how to help someone who is overdosing, said Ben Weston, emergency department physician at Froedtert & the Medical College of Wisconsin.

“It doesn’t matter what community you live in, whether you’re in, you know, the wealthiest county in Wisconsin or the poorest county in Wisconsin,” Weston said. “Urban, rural, whatever. There are overdoses in your community.

Here we break down some of the key steps to help someone at risk of an overdose involving fentanyl and how to limit your own risk from this very powerful drug.

Recognize the signs

In a possible opioid overdose, there are two main factors to watch out for, Weston said.

“The typical person who overdoses has breathing issues and responsiveness issues,” he said.

When opioids enter the system, they bind to receptors on nerve cells. It can have wide-ranging effects on the body, like blocking pain, but can also tell your brain to slow down or stop your breathing.

So when a person experiences an overdose, they may show shallow or gasped breathing, Weston said. Eventually, if they don’t get enough oxygen, they may become unconscious and their lips and fingernails may turn blue.

To test if someone is responsive, you can try calling the person’s name or rubbing your fingers against their sternum, per Substance Abuse and Mental Health Services Administration (SAMHSA) guidelines.

A drug overdose can feel like another serious health issue, such as cardiac arrest or a seizure, said Chris Sandoval, EMS battalion chief for the Wauwatosa Fire Department.

But “the reason you want to recognize an opioid overdose is that it can be reversible,” Weston said.

Call for help right away

If you witness a possible overdose — as with other medical emergencies — the first thing to do is call 911 immediately, Weston said.

He advised to stay as calm as possible while talking to 911 operators, who will ask you questions to help them get to the scene and give you tips on how to help while waiting.

And Sandoval stressed that concerns about law enforcement shouldn’t stop you from calling 911. In the event of an overdose, he said, the top priority for anyone who shows up on the scene is to getting people the medical help they need.

“We don’t consider it a law enforcement event,” Sandoval said. “We consider it a medical event and we want to help them in any way we can.”

Administer naloxone

While you wait for medical help, administering a dose of naloxone can be a life-saving measure.

Naloxone is increasingly available these days, especially in the form of Narcan nasal spray that can be easily administered through the nose, Sandoval said.

“If Narcan is available, it’s very important that you administer it as soon as possible,” he said.

Naloxone works by blocking the sites where opioids usually stick to your cells. So when naloxone is sent into the bloodstream, it reverses the effects of opioids and can help restart breathing, Weston said.

If you give one dose and the person is still not responding after two to three minutes, you should give another dose, according to SAMHSA guidelines. Because fentanyl is extremely potent, it may take more doses of naloxone to reverse an overdose when fentanyl is involved, says SAMHSA.

Watch until help arrives

There are other steps you can take to support patients while responders get to the scene, Sandoval said, to “buy more time for responders to get there and begin advanced procedures.”

The 911 dispatcher can give you instructions based on the patient’s condition, Weston said. This may involve starting chest compressions or artificial respiration, since overdose patients’ primary concern is getting enough oxygen, he said.

Rolling the person onto their side can also help open up the airway and prevent them from choking, Sandoval added.

But some stages, like those you might see in TV or movie scenes, can actually cause more problems for an overdose patient, Weston said.

You shouldn’t try to make the patient vomit to get the drugs out, because that could cause them to choke, he said. You should not put them in a cold bath or shower, as this may cause them to drown.

And you shouldn’t try to give them a different drug that you think will neutralize opioids, he said. You should focus on using naloxone to reverse the overdose.

“There is a clear antidote. And it’s naloxone,” Weston said. “And if you have it available, that’s definitely what you want to use.”

Protect yourself

Because fentanyl is such a potent drug, those who react to a scene may fear taking it themselves, Sandoval said.

“There is a risk of potential exposure because this drug is extremely potent,” Sandoval said.

The main risks of fentanyl are for the drug user, Weston pointed out. Since fentanyl is so potent and is often mixed with other drugs, it may be more difficult for the user to predict the type of dose they are receiving.

But there are common sense precautions you can take as a responder to avoid getting fentanyl into your system, Sandoval said.

“If you see powdery stuff, leave them alone,” he said. “The drug paraphernalia in the area, don’t try to touch it; just leave.”

Fentanyl in powder form cannot be absorbed through your skin without liquid, Sandoval said. So if you get powder on your clothes or skin, you should try to brush it off as much as possible and then wash off with plenty of water to quickly dilute the stuff.

You should also avoid touching your eyes and mouth, as the powder can be absorbed into damp tissue in these areas, he added.

“Avoiding sniffing strange things or avoiding touching mucous membranes is a big step in avoiding contamination,” Sandoval said.

Both Sandoval and Weston stressed that it’s not common to experience the side effects of this kind of secondary exposure – and that shouldn’t be a reason to avoid helping someone in need.

“The thing is, those are extremely rare, and that doesn’t really balance the advantage you can give that person by helping them,” Weston said.

Beyond the first response

Acting quickly in an overdose can be a lifesaver. But to solve the broader opioid crisis, we’ll have to think bigger, experts stressed.

“It’s not just an EMS problem. It’s not just about health care,” Sandoval said. “It’s a community problem.

At Froedtert, providers work to provide overdose patients with social support as well as medical help, Weston said. Patients will be visited by a social worker to offer resources such as naloxone, or to see if they want to be connected to a rehabilitation or treatment program.

The goal is not just to treat emergencies, but to prevent them from happening in the first place, Weston said.

And across Wisconsin, extensive efforts have been made to reduce the harm caused by opioid use, Sandoval said, from the wider distribution of Narcan kits to the legalization of fentanyl test strips. Although he wishes there was a magic cure for opioid addiction, he pointed out that many people are working to find solutions.

“It’s one of those complex issues that there’s no immediate solution to,” Sandoval said. “So while the stats might be daunting, it’s not something you should lose faith in what we’re doing.”

About Michael Bill

Check Also

ClearPoint Neuro Congratulates Partner PTC Therapeutics on Receiving Positive CHMP Opinion for Gene Therapy to Treat AADC Deficiency

ClearPoint Neuro, Inc. First gene therapy directly infused into the brain to be delivered with …